Missouri, 2017

Drought in Missouri, November 15 to 30, 2017

November 15 to 30, 2017 · NWS LSX · 7 events in 7 counties and zones

D2 (Severe) drought conditions developed across parts of eastern Missouri.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

D2 (Severe) drought conditions developed across parts of eastern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 14, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Nov 14, 11:20 PM CST, 40 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1120 PM CST Tue Nov 14 2017

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 319 PM CST Tue Nov 14 2017

Ahead of upper level trough that moves through the CWA later this
evening there remains a slight chance of precip in the western third
of the CWA. As this trough approaches, large scale ascent increases
accompanied by a strengthening LLJ. This will increase the chances
of widespread showers overnight. There is also enough MUCAPE to not
rule out a few thunderstorms. There are expected to be gusty winds
associated with the cold frontal passage late Wed. morning. Gusts
will reach speeds near 20kts.

Front is expected to move out of the CWA by late morning with
clearing skies in its wake. Expect western portions of the forecast
area to warm into the upper 50s, more than those to the east (low to
mid 50s). However, any slowing of the front could lower highs for
Wed.

Walsh

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 319 PM CST Tue Nov 14 2017

(Wednesday Night/Thursday)

Dry/tranquil weather is likely both on Wednesday night and Thursday
with slightly below normal temperatures. Surface high pressure
system will slide east/southeast across the mid/upper Mississippi
Valley on Thursday with return flow beginning to the west of the
high Thursday afternoon.

(Thursday Night - Saturday)

Warm advection begins late Thursday night into Friday so some shower
activity is possible. Temperatures will moderate quite a bit
Thursday night because of increasing southeasterly surface winds and
increasing clouds. Highs on Friday will also be much warmer than
Thursday, but exactly how much warmer will depend largely on
stratus. Models are showing fairly strong signals of extensive
stratus on Thursday, so did not go too aggressive for high
temperatures. Expect a range from the mid 50s to mid 60s from
northeast to southwest across the bi-state region.

All eyes will continue to be on system coming out of the Rockies
Friday night. Still about 6-9 hours of difference in frontal passage
between the GFS/ECMWF and believe a compromise of the two may be the
most likely scenario. This would move the front through mostly late
Friday night which lessens the probability of severe weather.
Dewpoints are also not very impressive, mostly in the mid to upper
50s. In addition, midlevel lapse rates are also nowhere near as
steep as the event earlier this month. All that being said, very
limited instability should preclude organized severe weather, but
always hesitate to totally rule it out with very strong low-layer
and deep-layer shear. A positively titled upper-level shortwave
trough and modest cyclogenesis at the surface also do not support a
widespread cool season convective outbreak of strong/severe
thunderstorms.

Chances of showers and thunderstorms will move off to the southeast
of the forecast area by late Saturday afternoon, even on the slower
ECMWF model. At least slightly cooler weather is likely in store for
Saturday behind the front. Expecting highs in the upper 40s to low
60s from northwest to southeast.

(Saturday Night - Next Tuesday)

Northwest flow aloft will likely dominate the end of this upcoming
weekend into early next week. The mid-Mississippi Valley will
largely be between the ridge axis across the Rocky Mountains and a
deep closed low across the northeastern CONUS. Should be dry weather
during this timeframe, but uncertainty exists with respect to
temperatures. Exact longitudinal position of upstream ridge axis and
downstream trough axis will be very important, but in general expect
below normal temperatures to moderate back to near normal by early
next week.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1120 PM CST Tue Nov 14 2017

CIGs will continue to lower overnight as rain moves in and clouds
thicken ahead of a surface cold front. Places that are currently
MVFR (UIN, COU) should transition to IFR while places that are
currently VFR (STL Metro sites) should transition to MVFR. This
will then continue until a few hours after cold FROPA when rapid
clearing is anticipated. Cold FROPA is anticipated to be around
mid morning Wednesday for UIN and COU and midday Wednesday for the
STL metro sites. Ahead of the front, expect a moderate southerly
flow around 10kts while behind it winds will become gusty out of
the NW to 20-25kts. Winds should diminish around sunset. Best rain
chances will be until just before cold FROPA.

SPECIFICS FOR KSTL: There is some potential for CIGs at STL to
drop into IFR category briefly during the mid to late morning
hours just ahead of and at cold FROPA. For now have dropped to
OVC010 but it will be a race between diurnal influences and
typical biases of a cloud deck moving in from the NW as there is
high probability of IFR CIGs for areas north and west of STL
metro.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 14, 3:25 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
325 PM CST Tue Nov 14 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
325 PM CST Tue Nov 14 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Gosselin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Crawford

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Drought, Washington

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

Drought, Franklin

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Drought, Jefferson

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Drought, St. Charles

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
St. Charles forecast zone
Reported by
Drought Monitor
Coordinates
38.782, -90.675 (the zone’s center; the record gives no point)

Drought, St. Louis

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
St. Louis forecast zone
Reported by
Drought Monitor
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

Drought, Lincoln

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.058, -90.960 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733945, 733946, 733948, 733949, 733950, 733951, 733952.